who have radiation therapy (radiotherapy ) to treat prostate cancer will experience some level of urinary problems. It could be urgent urination, difficulty peeing, or something else. The challenges will be different for each
, but most issues are treatable and can improve over time. Here’s what to expect after radiation therapy.
After radiation therapy, it’s totally normal to experience some changes.
You might notice:
urinary urgency: the sudden need to urinate (wee/mimi) and find a toilet or bathroom quickly
urinary frequency: the need to wee/mimi more often
needing to go to the toilet/wharepeku several times a night
pain/burning sensations when you wee/mimi — usually together with difficulties getting your flow started
blood in your urine (wee/mimi)
urinary incontinence: when you can’t control your urine (wee/mimi), or have leaking/dribbling
If you do experience any of these problems, tell your doctor, nurse or hauora provider so they can help figure out why it's happening and how to help.
Why does radiation therapy
cause urinary problems?
During radiation therapy, the lining of your bladder and the urethra (the tube that tāne urinate and ejaculate through) can be irritated, which can cause some urinary problems. This is known as radiation cystitis. Radiation therapy also causes your prostate to swell, which can make it difficult to urinate (wee/mimi). It can be harder to start, it may burn a little, or you may not feel like you’re emptying your bladder.
How common are urinary problems
after radiation therapy?
1 out of 3
About 1 out of 3 tāne report experiencing some kind of urinary issue during radiation therapy. Most often, these issues are short term and will resolve over time.
1 out of 5
About 1 out of 5 tāne experience urinary obstruction symptoms, which is slow or difficult urination.
You may also notice that with age, and especially if you’ve had radiation therapy, the urge to urinate (wee/mimi) can get worse and sometimes lead to leakage (called ‘urge incontinence’).
If you’ve only had radiation therapy, it’s very unlikely that you’ll totally lose urine control when you cough, laugh or lift something heavy (called ‘stress incontinence’).
Kaua e whakamā (don’t be ashamed) — they’ve seen it all, and will have support for you.
do they last?
These symptoms usually start shortly after your first treatment (within a few days to a couple of weeks), and will start to improve after your final treatment ends. This is different for each tāne though. For some tāne, urinary problems can last for several months and in others, they may never go away.
For a few tāne, urinary incontinence (loss of urine control, leaking or dribbling) can appear for the first time months or years after treatment ends. If this happens, there is support for you — speak to your doctor or incontinence nurse to get help.
There are several things you can do to help reclaim control of your flow.
These include lifestyle changes such as eating healthy, exercising and cutting back on alcohol, as well as talking to your doctor about various treatment options like bladder training, surgery or even Botox. Learn more about how you can